Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Phoenix, AZ

August 26, 2015Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 26, 2015, 2:01 PM PDT for Riverside County, San Bernardino County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2015, 2:01 PM PDT (21:01 UTC)
Expired
Aug 26, 2015, 2:30 PM PDT
In force
29 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 147 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS55 KPSR 262101
SVRPSR
CAC065-071-262130-
/O.NEW.KPSR.SV.W.0045.150826T2101Z-150826T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
201 PM PDT WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  WESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
   NORTH PART OF JOSHUA TREE NATIONAL PARK...ESPECIALLY
    THE NORTH ENTRANCE NEAR 29 PALMS.

* UNTIL 230 PM PDT

* AT 200 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR TWENTYNINE PALMS. THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  LOST HORSE-KEYS VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3411 11603 3408 11604 3407 11600 3403 11599
      3404 11586 3395 11581 3392 11627 3407 11629
      3408 11626 3412 11625 3412 11606
TIME...MOT...LOC 2100Z 334DEG 1KT 3407 11607 

$$

HV
1 follow-up statement
763 
WWUS55 KPSR 262134
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
234 PM PDT WED AUG 26 2015

CAC065-071-262142-
/O.EXP.KPSR.SV.W.0045.000000T0000Z-150826T2130Z/
RIVERSIDE CA-SAN BERNARDINO CA-
234 PM PDT WED AUG 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RIVERSIDE AND
WESTERN SAN BERNARDINO COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING ISSUED FOR THE NORTH PORTIONS OF 
JOSHUA TREE NATIONAL PARK EXPIRED AT 230 PM...HOWEVER A FLASH FLOOD 
WARNING CONTINUES FOR NORTHERN JOSHUA TREE NATIONAL PARK UNTIL 4 PM.

A FLASH FLOOD WAS REPORTED IN THE NORTHERN PORTIONS OF JOSHUA TREE 
NATIONAL PARK...IN QUEEN VALLEY AROUND 225 PM.
    

LAT...LON 3411 11603 3408 11604 3407 11600 3403 11599
      3404 11586 3395 11581 3392 11627 3407 11629
      3408 11626 3412 11625 3412 11606
TIME...MOT...LOC 2130Z 334DEG 1KT 3407 11607 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:54 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 26, 9:54 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
954 AM MST WED AUG 26 2015

.SYNOPSIS...
HIGH PRESSURE HAS BECOME REESTABLISHED TO THE EAST OF ARIZONA AND
MOIST MONSOONAL FLOW HAS SETTLED INTO THE REGION. THESE CONDITIONS
WILL STILL SUPPORT CONTINUED SLIGHT RAIN CHANCES TODAY ACROSS THE
LOWER DESERTS AND HIGHER CHANCES OVER HIGHER TERRAIN AREAS. DRIER
CONDITIONS WILL GRADUALLY RETURN THURSDAY THROUGH THE END OF THE WEEK
ALONG WITH MUCH WARMER ABOVE NORMAL TEMPERATURES.

&&

.DISCUSSION...
THE ATMOSPHERE IS STARTING TO RECOVER FROM YESTERDAY'S STORM
ACTIVITY...BUT LESS FAVORABLE DRYING CONFLUENT FLOW ALOFT OUT OF THE
SOUTHWEST SHOULD RESULT IN MUCH LESS STORM ACTIVITY TODAY. WATER
VAPOR IMAGERY SHOWS AN EXITING SHORTWAVE MOVING INTO NORTHERN ARIZONA
FROM THE LOWER COLORADO RIVER VALLEY AND WEAK SUBSIDENCE BEHIND THIS
FEATURE WILL LIKELY ALSO HINDER ANY WIDESPREAD DEVELOPMENT. THE
LOWERED POPS CHANCES FOR TODAY STILL LOOK REASONABLE AND FEEL MOST OF
THE ACTIVITY WILL BE OVER SOUTHEAST AND EAST-CENTRAL ARIZONA WHERE
THERE IS A LACK OF CONFLUENT FLOW ALOFT. STILL COULD GET A FEW STORMS
TO THE WEST AND SOUTHWEST OF THE PHOENIX AREA...BUT THEY WILL HAVE
TO FIGHT THROUGH AN INVERSION FOUND BETWEEN 400-500MB SHOWN ON THE
12Z KPSR AND YUMA RAOBS. PREVIOUS DISCUSSION STILL APPLIES.

&&

.PREVIOUS DISCUSSION...
TODAY AND THURSDAY...
REGIONAL UPPER AIR PLOTS/SATELLITE IMAGERY SHOW THE UPPER LEVEL
RIDGE CURRENTLY CENTERED OVER COLORADO/NEW MEXICO THIS MORNING...
THE BROAD ANTICYCLONIC FLOW ALLOWING A CONSIDERABLE AMOUNT OF DEBRIS
CLOUDINESS FROM YESTERDAYS CONVECTION TO STREAM NORTHWARD OVER THE
REGION. A WEAK UPPER LEVEL DISTURBANCE IS ALSO NOTED IN THE WATER
VAPOR IMAGERY CENTERED OVER THE LOWER COLORADO RIVER NORTH OF
BLYTHE. THE GFS/ECMWF/NAM12 ALL INDICATE THAT THIS WEAK LOW WILL GET
PICKED UP IN THE ANTICYCLONIC FLOW AND RIDE OVER THE TOP OF THE
RIDGE INTO UTAH AND WYOMING LATER TODAY. BY THURSDAY MORNING...THE
LOW MOVES OFF TO THE LEE SIDE OF THE ROCKIES AND STRENGTHENS...
THEREBY SUPPRESSING THE RIDGE TO THE SOUTH WHERE IT WILL FINALLY
SETTLES A 595DM 500MB CENTER OVER SOUTHEAST AZ/SOUTHWEST NM THURSDAY
AFTERNOON.

THIS RATHER HASTY MODIFICATION AND REPOSITIONING OF THE UPPER LEVEL
RIDGE AXIS WILL QUICKLY RESULT IN A TRANSITION TO A DRIER
SOUTHWESTERLY FLOW ALOFT...EFFECTIVELY DRYING OUT THE ATMOSPHERE.
THIS GRADUAL DOWNWARD TREND OF MOISTURE AND MIXING RATIOS TO LESS
THAN 10G/KG WILL EFFECTIVELY KNOCK DOWN PRECIPITATION CHANCES...
ESPECIALLY OVER THE LOWER DESERTS. EVEN THOUGH PLENTIFUL MOISTURE
WILL LINGER FOR A DAY OR TWO...THE FLOW ALOFT ALSO BECOMES MORE
CONFLUENT AND SOMEWHAT SUBSIDENT IN NATURE...THWARTING DEEP MOIST
CONVECTION...SO STORMS ARE GOING TO STRUGGLE TO FORM AND PERSIST. AS
SUCH...TAILORED POPS DOWN INTO THE SLIGHT CHANCE CATEGORY FOR MOST
OF OUR CWA THIS AFTERNOON AND EVENING...KEEPING HIGHER CHANCES OVER
THE HIGHER TERRAIN OF THE WEST CENTRAL DESERTS IN LA PAZ
COUNTY...AND SOUTH-CENTRAL ARIZONA NORTH AND EAST OF PHOENIX. BY
THURSDAY AFTERNOON...POP CHANCES WILL EVEN BE LESS...WITH STORMS
AGAIN CONFINED TO THE MOUNTAINS NORTH AND EAST OF PHOENIX.

FRIDAY AND SATURDAY...
THE CENTER OF THE UPPER LEVEL ANTICYCLONE WILL POSITION TO OUR
SOUTH..AND ATMOSPHERIC MOISTURE WILL CONTINUE TO THIN OUT...WITH
FORECASTED PRECIPITABLE WATER POTENTIALLY DROPPING TO JUST ABOVE ONE
INCH. THE DRIER AIRMASS WILL SUPPORT WARMER TEMPERATURES FOR THE
LOWER DESERTS...WITH DAYTIME HIGHS FOR YUMA...EL CENTRO AND GILA
BEND AGAIN HITTING THE 110-112 DEGREE RANGE FRIDAY AND SATURDAY.
HOWEVER...THE UPPER LEVEL HIGH STARTS TO REBOUND OVER THE WEEKEND...
592DM 500MB HEIGHTS CENTERING ALONG THE AZ/NM BORDER...SO SOME
MOISTURE RETURN TO THE DESERT SOUTHWEST IS POSSIBLE. THIS MIGHT
OFFSET THE PROJECTED HOT TEMPERATURE FORECAST FOR THESE DAYS BY A
FEW DEGREES. OVER THE LAST NORMAL PERIOD 1981-2010...THE AVERAGE
LAST 110F DAY IN PHOENIX FALLS ON AUGUST 26TH...AND SEPTEMBER 6TH
FOR YUMA. WE COULD CERTAINLY PUSH PAST THE AVERAGE LAST DAY IN THE
PHOENIX AREA BY THE WEEKEND...AND WORK TO CINCH THE TOP SPOT FOR THE
WARMEST AUGUST ON RECORD AT BOTH LOCALES TO CLOSE OUT THE MONTH.

SUNDAY INTO TUESDAY...
A STRONG EASTERN PACIFIC UPPER LEVEL TROUGH APPROACHES THE PACIFIC
NORTHWEST AND NORTHERN CALIFORNIA COAST.  STARTING LATE IN THE
WEEKEND...THE TROUGH BEGINS TO ENCROACH ON AND BREAK DOWN THE RIDGE
PATTERN OVER THE INTERMOUNTAIN WEST. WITH THE TREND FOR LOWER
HEIGHTS NOTED IN THE MODELS/ENSEMBLE SOLUTIONS... TEMPERATURES IN
THE EXTENDED WERE SUBTLY COOLED SUNDAY INTO EARLY NEXT WEEK WITH
MOSTLY BELOW NORMAL POPS ACROSS THE REGION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

NO SIGNIFICANT DISTURBANCES MOVING AROUND THE UPPER HIGH AND THROUGH
THE FLOW ALOFT...FLOW ALOFT SHIFTING MORE TOWARDS THE SOUTHWEST AND
CONFLUENCE ALOFT ALL POINT TO A REDUCED CHANCE FOR CONVECTION TODAY
OVER THE CENTRAL DESERTS. MOISTURE VALUES REMAIN ELEVATED SO CHANCES
FOR STORMS TODAY ARE NOT ZERO...BUT THEY ARE ONLY SLIGHT CHANCES AND
AS SUCH CONFIDENCE IN STORM DEVELOPMENT OR TIMING IS TOO LOW TO
MERIT ANY MENTION IN THE TAFS DURING THE 12Z PACKAGE. THUS EXPECT
MAINLY SCATTERED MID/HI LEVEL DECKS THIS MORNING WITH SOME HIGH
BASED CUMULUS DEVELOPING THIS AFTERNOON. BROKEN MID/HIGH LEVEL
DEBRIS DECKS OVERNIGHT TONIGHT ARE A BETTER BET AT THE TERMINALS AS
COMPARED TO ANY STORM ACTIVITY. WINDS TO BE RELATIVELY DIURNAL NEXT
24 HOURS AND NOT OVERLY STRONG...BUT SHOULD STORMS FORM NEAR THE
TERMINALS WINDS WOULD CERTAINLY BECOME MUCH STRONGER AND SHIFTY.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

LOW LEVEL MOISTURE REMAINS ELEVATED BUT OVERALL CHANCES FOR STORMS
NEXT 24 HOURS ARE SLIGHT AT BEST SO CONFIDENCE TOO LOW TO MERIT ANY
MENTION IN THE TAFS. EXPECT FEW-SCT MID/HI DECKS NEXT 24 HOURS WITH
SOME AFTERNOON/EVE CUMULUS POSSIBLE. WINDS WILL STAY RATHER LIGHT
AND FAVOR THE SOUTH/SOUTHEAST AT BOTH KIPL AND KBLH THROUGH THE
AFTERNOON BECOMING MORE SOUTHWESTERLY BY THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
DRIER AND WARMER WEATHER WILL SPREAD INTO REGION FROM THE
WEST...HOWEVER A SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS IS
STILL FORECAST FOR THE MOUNTAINS OF SOUTHERN GILA COUNTY EACH DAY.
HIGH TEMPERATURES THROUGH SUNDAY WILL BE WELL ABOVE NORMAL WITH
HOTTER DESERTS IN EXCESS OF 110...WITH SOME COOLING BACK TOWARD
NORMAL EARLY NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL FALL INTO
THE 10 TO 15 PERCENT RANGE OVER THE WESTERN DESERTS BUT STAY MOSTLY
ABOVE 15 PERCENT ACROSS SOUTH CENTRAL ARIZONA EACH DAY WITH VALUES
REACHING 25 PERCENT IN SOUTHERN GILA COUNTY. AFTERNOON SOUTHWEST
WINDS WILL RANGE FROM 10 TO 20 MPH. GOOD OVERNIGHT RECOVERY IS
EXPECTED.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
PREVIOUS DISCUSSION...MEYERS
AVIATION...CB
FIRE WEATHER...VASQUEZ/CB

In the hours before

Special weather statement, Aug 26, 1:56 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
156 PM PDT WED AUG 26 2015

CAZ030-262145-
JOSHUA TREE NATIONAL PARK CA-
156 PM PDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES
   NORTHERN PARTS OF JOSHUA TREE NATIONAL PARK

UNTIL 245 PM PDT

AT 154 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWENTYNINE PALMS. THIS STORM WAS NEARLY STATIONARY AND CAPABLE
OF PRODUCING HEAVY RAINFALL THAT MAY LEAD TO LOCAL FLOODING.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
      3407 11600 3403 11600 3404 11585 3394 11581
      3394 11632 3408 11633
TIME...MOT...LOC 2054Z 334DEG 1KT 3406 11607

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:56 PM PDTSpecial Weather StatementPSRRiverside49 min
Aug 26, 2:04 PM PDTFlash Flood WarningPSRRiverside, San Bernardino116 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.